POST-CABG bleeding?

  1. We had a pt. in early 40's who had 5 bypasses. Hx of longterm substance abuse. After his surgery, pt was talking, sitting up. His color was good. But he continued to bleed. He had too much drainage from his mediastinal tube. He received platelets but the bleeding continued. He was taken back to OR. The doc found several areas that were still bleeding--at the central line, the chest incision, 3 of the grafts, the soft tissue, around the chest tube insertion site. The doctor said he had never seen anything like it.

    Can someone explain to me why this happened? What could have caused it? Thanks!
    •  
  2. 9 Comments

  3. by   Dinith88
    Your statement that the pt received platelets may be the answer to your own question. How low were they to begin with?? I'm assuming the pt's platelets were normal prior to surgery??? Thrombocytopenia can be caused by several different things...and because of this it'd be useless to make stabs (no pun intended) in the dark.

    And if your pt's platelet count were not the reason, there's a good probablility the patient had some other type of coagulopathy. (med. induced or otherwise)

    The only other 'simple' explaination would be the surgery was just done poorly...although the likelihood that a board-certified CV surgeon would've missed so many bleeders is highly unlikely...?? (we would hope!)

    I'm afraid the only way we could make a reasonable 'guess' as to what happened is if we were able to scour the chart/pt Hx/meds, etc.

    Did the patient make it?
  4. by   glascow
    I think probably a coagulopathy. If he was a long-term substance abuser his liver may have been shot. I'd be curious to know what his liver enzymes were pre-op.
    While we're on the subject of bleeders, don't you just hate when the pt was on Plavix pre-op---they bleed like a stuffed pig.
  5. by   HARN
    I agree with glascow, if the pt was a substace abuser then his liver could have been the problem. The liver processes hemoglobin for vital use of it iron content. With out the liver working properly proper coagualtion could not have taken place.
  6. by   XIGRIS
    Can I say DIC.

    Your patient more than likely had DIC.
    Also, we discontiue plavix a day prior to surgery.
  7. by   Dinith88
    It's been my experience that if a post-cabg pt developes DIC (from bypass machine or otheriwse) it usually developes during or immediately post-op (although i've not personally taken care of more than a handful).
    "Pt was sitting up and talking" would lead me to assume the pt was several hours post-extubation.

    I'm thinking that If it were Plavix induced, the bleeding/oozing would've been seen much earlier.

    DIC is as good an answer as any(and probably right)...although re-opening a pt experiencing DIC would be VERY dangerous...?

    And as far as Plavix is concerened, the latest literature indicates Plavix should be held as much as a week prior to surgery (in non-emergent cases ). Our surgeons are becoming increasingly anal about this...

    There's a running joke on my unit about how Plavix is a cardiologist's dream-drug...and a CV surgeon's nightmare..
  8. by   Surgical Hrt RN
    I work in an openheart ICU. I have seen this happen more times than not. I agree with glascow about coagulopathy from substance abuse. This patient's liver enzymes were probably through the roof and he was not able to clot because of it. Take into consideration that the bypass machine is heparinized, so they will bleed a little anyway. If this patient was on Plavix for any reason he will also bleed like that! Plavix is a big pain in the butt!!!! Dinith is so right about it being a CV surgeons nightmare. I have seen people go back for bleeding, they open them up and there really is nothing they can pinpoint, it's just generalized oozing. You have to just kind of ride out the problem. I know what this is like, and believe me it's not fun!!!!!! Give me someone with arrythmias over a bleeder any day!
  9. by   Joycean
    I was just reading about HIT (Heparin Induced Thrombocytopenea). It can occur with patients anticoagulated with heparin during surgery or a procedure. The article also stated it can be caused by as little as a heparin flush.
  10. by   DoctorRN
    Originally posted by HARN
    I agree with glascow, if the pt was a substace abuser then his liver could have been the problem. The liver processes hemoglobin for vital use of it iron content. With out the liver working properly proper coagualtion could not have taken place.
    The liver is responsible for making most of the proteins for use in the coagulation cascade. In fact the PT is one of the few true test of liver function.
  11. by   SCNuttyMeg
    Hi,

    I was taking care of a patient with an extensive alcohol abuse history with liver enzymes out of the roof. The patient went for an aortic root replacement with CABG. The patient ended up being reoped for bleed on the same day of surgery and on the day after surgery. Because of his inability to clot appropriately the doctors would not allow us to even use heparin flush to keep his picc line open.

    Meg

close